Florida, 2003

Funnel Cloud in Florida, September 5, 2003

September 5, 2003 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 5, 9:05 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 9:05 AM EST, 4 hours 35 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1005 AM EDT FRI SEP 5 2003

UPDATED FLOOD WATCH TO INCLUDE COLLIER...BANDS DEVELOPING ON
SATELLITE OUT INTO THE GULF OF MEXICO COULD POSE A HEAVY RAIN THREAT
FOR COLLIER AS WELL AS THE WESTERN LAKE OKEECHOBEE REGION. WILL ALSO
UPDATE THE ZONES TO SHOW THIS.

OTHERWISE FORECAST FOR TODAY LOOKS REASONABLE. MAY ADJUST
TEMPERATURES AND POPS SOMEWHAT TO ACCOUNT FOR LITTLE IF ANY SUNSHINE
TODAY.

50

.MIA...FLOOD WATCH FOR COLLIER...HENDRY AND GLADES COUNTY TODAY AND
TONIGHT.
SMALL CRAFT ADVISORY JUPITER INLET TO DEERFIELD BEACH.
Hazardous weather outlook, Sep 5, 12:25 PM EST, 1 hour 15 minutes before
FLZ063-066>075-052200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT FRI SEP 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH FOR COLLIER...GLADES AND HENDRY COUNTIES TODAY...
...NUMEROUS THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY...
...MODERATE RISK OF RIP CURRENTS PALM BEACH COUNTY TODAY...
...MODERATE RISK OF RIP CURRENTS COLLIER COUNTY TODAY...
...RISK OF TORNADOES TODAY ACROSS SOUTH FLORIDA...

TROPICAL STORM HENRI LOCATED OVER THE GULF OF MEXICO THIS
MORNING...ABOUT 100 MILES WEST OF THE TAMPA BAY AREA...WILL MOVE
EAST AT 7 MPH DURING THE NEXT 24 HOURS. THIS WILL BRING THE CENTER
OF THE STORM ACROSS NORTH-CENTRAL FLORIDA THROUGH THIS PERIOD. A
TROUGH OF LOW PRESSURE WILL EXTEND SOUTH FROM THE CENTER OF THE
STORM AND WILL MOVE EAST ACROSS SOUTH FLORIDA PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. AS MUCH AS 3 TO 5 INCHES OF RAIN COULD BE
EXPECTED OVER COLLIER COUNTY AND THE WESTERN LAKE OKEECHOBEE REGION
THROUGH SATURDAY AS HENRI AND ITS ASSOCIATED TROUGH MOVE EASTWARD
ACROSS THE PENINSULA.

THE GROUNDS IN COLLIER...GLADES AND HENDRY ARE NEARLY SATURATED DUE
TO THE RAINS DURING THE PAST FEW DAYS. ANY ADDITIONAL RAINFALL COULD
RESULT IN FLOODING OF ROADWAYS AND POORLY DRAINED AREAS.
THEREFORE...A FLOOD WATCH IS IN EFFECT FOR COLLIER...GLADES AND
HENDRY COUNTIES THROUGH AT LEAST 6 AM SATURDAY MORNING.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED OVER THE REST
OF SOUTH FLORIDA TODAY. THE MAIN HAZARDS ASSOCIATED WITH THE
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...AND WIND
GUSTS TO AROUND 30 MPH IN THE STRONGEST STORMS.

SOUTH FLORIDA WILL BE IN A FAVORABLE QUADRANT OF THE TROPICAL STORM
FOR THE FORMATION OF ISOLATED TORNADOES.

EASTERLY SWELLS FROM DISTANT HURRICANE FABIAN OVER THE OPEN ATLANTIC
WILL CONTINUE TO AFFECT THE PALM BEACH ATLANTIC BEACHES TODAY. THESE
SWELLS WILL RESULT IN A MODERATE RISK OF RIP CURRENT...ESPECIALLY
NEAR THE TIME OF LOW TIDE WHICH WILL BE AROUND 1030 THIS MORNING.

SOUTHWEST WINDS OF 10 TO 15 KNOTS AND SMALL SOUTHWESTERLY
SWELLS...GENERATED BY TROPICAL STORM HENRI...WILL RESULT IN A
MODERATE RISK FOR RIP CURRENTS ALONG COLLIER COUNTY BEACHES THROUGH
THIS AFTERNOON.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 5, 11:37 AM EST, 2 hours 3 minutes before
FLZ069-051716-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1237 PM EDT FRI SEP 5 2003

...STRONG THUNDERSTORMS COMING ONSHORE NAPLES AND METRO COLLIER...

A CLUSTER OF STRONG THUNDERSTORMS WILL BE COMING ONSHORE THE NAPLES
METRO AREA THROUGH 1 PM EDT. THESE THUNDERSTORMS WILL PRODUCE A
QUICK 1 TO 2 INCHES OF RAINFALL IN A SHORT TIME AS WELL AS WIND
GUSTS AS HIGH AS 35 MILES AN HOUR AND POSSIBLY EVEN WATERSPOUTS THAT
COULD MOVE ONSHORE BEACH LOCATIONS. A FEW LIGHTNING STRIKES ARE ALSO
POSSIBLE.

RESIDENTS OF THE NAPLES AREA SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER THROUGH AT LEAST 115 PM EDT.

PFOST
Local storm report, Sep 5, 1:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0224 PM EDT FRI SEP 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    5 E DELRAY BEACH          FL   WATER SPOUT
09/05/03   PALM BEACH                     PUBLIC AND LIFE GUARD
                                          REPORTED A WATERSPOUT
                                          OFFSHORE DELRAY BEACH
                                          MOVING VERY LITTLE.

0100 PM    KENDALL                   FL   TORNADO
09/05/03   MIAMI-DADE                     OFF DUTY WEATHER SERVICE
                                          EMPLOYEE REPORTED TORNADO
                                          NEAR METRO ZOO...APPEARED
                                          TO TOUCH GROUND FOR JUST A
                                          FEW MINUTES BEFORE LIFTING
                                          AGAIN.

RLP
Local storm report, Sep 5, 1:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
0230 PM EDT FRI SEP 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    1 E DELRAY BEACH          FL   WATER SPOUT
09/05/03   PALM BEACH                     DELRAY BEACH POLICE AND
                                          PUBLIC REPORT THE BIGGEST
                                          WATERSPOUT THEY HAVE EVER
                                          SEEN 1 MILE OFFSHORE DELRAY
                                          BEACH MOVING NORTHWEST.

0215 PM    5 E DELRAY BEACH          FL   WATER SPOUT
09/05/03   PALM BEACH                     PUBLIC AND LIFE GUARD
                                          REPORTED A WATERSPOUT
                                          OFFSHORE DELRAY BEACH
                                          MOVING VERY LITTLE.

0100 PM    KENDALL                   FL   TORNADO
09/05/03   MIAMI-DADE                     OFF DUTY WEATHER SERVICE
                                          EMPLOYEE REPORTED TORNADO
                                          NEAR METRO ZOO...APPEARED
                                          TO TOUCH GROUND FOR JUST A
                                          FEW MINUTES BEFORE LIFTING
                                          AGAIN.

RLP
Local storm report, Sep 5, 1:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
0233 PM EDT FRI SEP 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    1 E DELRAY BEACH          FL   WATER SPOUT
09/05/03   PALM BEACH                     DELRAY BEACH POLICE AND
                                          PUBLIC REPORT THE BIGGEST
                                          WATERSPOUT THEY HAVE EVER
                                          SEEN 1 MILE OFFSHORE DELRAY
                                          BEACH MOVING NORTHWEST.

0215 PM    5 E DELRAY BEACH          FL   WATER SPOUT
09/05/03   PALM BEACH                     PUBLIC AND LIFE GUARD
                                          REPORTED A WATERSPOUT
                                          OFFSHORE DELRAY BEACH
                                          MOVING VERY LITTLE.

0100 PM    KENDALL                   FL   TORNADO
09/05/03   MIAMI-DADE                     OFF DUTY WEATHER SERVICE
                                          EMPLOYEE REPORTED TORNADO
                                          NEAR METRO ZOO...APPEARED
                                          TO TOUCH GROUND FOR JUST A
                                          FEW MINUTES BEFORE LIFTING
                                          AGAIN.

RLP

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 5, 1:40 PM EST
Where
Palm Beach County, Boca Raton
Reported by
TRAINED SPOTTER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A SKYWARN spotter saw a funnel cloud near I-95 and Yamato Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374569.